Results 1 to 6 of 6

Thread: Bone pain

  1. #1
    Join Date
    Apr 2007
    Location
    Texas
    Posts
    32
    Thanks
    0
    Thanked 0 Times in 0 Posts

    Default Bone pain

    Do you all have bone pain? Last week was a bad week...I had the worst pain in my upper leg bone, not the muscle, but the bone. Crazy.

    Actually I have been really sick. It seems like when I start injecting the methotrexate I felt better and now, I feel so sick. My fibromyalgia has flared up, my joints in my hands and elbows hurt...and my toes....dont forget the back too.

    I sound like an old lady, but I am just turning 37 tomorrow.

    My hair is falling out and I walk like an old lady...it is even worse when I get up from sitting.

    Validate my madness, please.

    Tanya

  2. #2
    Join Date
    Aug 2006
    Posts
    1,574
    Thanks
    0
    Thanked 1 Time in 1 Post

    Default

    Tanya, bone pain can be a side effect of some of the meds, including prednisone. It can also happen with the lupus, or with osteoporosis. But anytime you have bone pain that seems to be focused in one area, it's a good idea to have it checked out by your doctor.

    Sorry you are having such a difficult time right now - are you still on the methotrexate? Maybe it's time to talk to your doctor about increasing the dose?

  3. #3
    Join Date
    Apr 2007
    Location
    Texas
    Posts
    32
    Thanks
    0
    Thanked 0 Times in 0 Posts

    Default

    I am not on Prednisone because I am diabetic too, and it makes my suger high. I would love to be, because I was sick a couple months ago and the doctor put me on prednisone and I never felt so good...no more pain...well for three days...but that is three days. My sugar levels were through the ceiling.

    I am going to a new doctor, a diagnostic, and he was concerned about that too. So, I am supposed to go back in a week and get some more test run. I think I do need my methotrexate increased, because I am never relieved of pain. not sure if with lupus there is ever a relief.

    My doctor said it could be from my anemia and that I might have to take shots to help my bone marrow to increase the red blood cells.

    I guess I am coming to a realization that my lupus is really bad. I have had signs of it for many, many years but the doctors just ignored me. Just diagnosed 4 months ago.

    I never have a day with out pain.

    Tanya

  4. #4
    Join Date
    Apr 2007
    Location
    Utah
    Posts
    53
    Thanks
    0
    Thanked 0 Times in 0 Posts

    Default

    tlujan,
    I am sorry to hear that you are in so much pain. You are in my thoughts and prayers. I have that same problem, the Drs say part of it is because I am severely anemic, and the other is probably a result of my prednisone. My dr. had me take shots to improve my red blood count and it did seem to help my bone pain, it can be excruciating I know. Let me know what you decide to do and how things turn out. Good Luck!

  5. #5
    Join Date
    Aug 2006
    Location
    Rochester, NY
    Posts
    61
    Thanks
    0
    Thanked 0 Times in 0 Posts

    Default

    Talk to your doc about getting a Dexa or MRI scan to see if there is any bone degeneration. My rheumy and orthopedist do mine.

    Pre lupus Dx, I had a great deal of upper leg bone (femur) pain. It turned out I had avascular necrosis of both hips and had to have both of them replaced.

    Perhaps others with more knowledge than I can expand upon the association of SLE and bone/joint problems. However, I do know that those taking prednisone have a greater than average chance of developing avascular necrosis.

    Hope this helps.

  6. #6
    Saysusie's Avatar
    Saysusie is offline Super Moderator Super ModeratorEmperor of the Universe
    Join Date
    Nov 2001
    Location
    Victorville, California
    Posts
    7,785
    Blog Entries
    10
    Thanks
    1,638
    Thanked 943 Times in 597 Posts

    Default

    Hi:
    Joint and muscle pain is one of the common symptoms experienced by people with lupus. In lupus the joints can become inflamed causing pain and swelling. The joints most frequently involved in this inflammation (arthritis) are the hand joints, the wrists and the knees, although any joint can be involved. The arthritis frequently comes and goes and affects different joints at different times. The ligaments and tendons around the joints can also become inflamed and tender. If the inflammation is not brought under control with medication and continues for a long period of time, the tendons and ligaments can weaken. Once this happens the tendons and ligaments can no longer support the joint properly The affected joint becomes lax, or unstable, and can appear to be deformed. The hand joints are the most frequently affected by such deformities. The underlying bones themselves are not usually affected by the arthritis in lupus, but the pain can sometimes feel as if it is originating in the bones.
    However, there is a condition in Lupus known as Avascular necrosis of the bone. This is also called aseptic necrosis or osteonecrosis. This condition is characterized by:
    - diminished blood flow
    - increased pressure within a portion of the bone.
    There is weakening of the bone which causes tiny breaks, and eventually the bone surface collapses. The hips, shoulders, and knees are most commonly affected. The initial symptom is pain in these joints, especially when moving and in weight-bearing activities, such as:
    - walking
    - running
    - lifting objects.
    This leads to stiffness, muscle spasm, and limited movement of the affected joint. As the condition becomes more advanced, pain may occur even when you are at rest, especially at night.
    The diagnosis of AVN can be confirmed by magnetic resonance imaging (MRI) scan and/or x-ray of the joint (MRI is best). Steroids have been linked to causing avascular necrosis of bone. Steroids over a long period of time can cause thinning of the bones, osteoporosis, and increase the risk of fractures. Steroids can also have effects on the muscles causing weakness and a similar condition to myositis.
    NSAIDs and other medications are prescribed to relieve pain. In advanced cases of AVN, surgery (including artificial joint replacement) can be effective in relieving pain and improving mobility and function.
    High doses of steroids, taken for an extended period, will increase the risk for development of AVN. Whenever possible, the steroid dose is reduced to lessen the chance of developing this condition.

    Perhaps you should discuss all of these possible conditions with your doctor. Your pain should not be ignored, especially since there are treatments to reduce inflammation and deal with the pain!!

    Best Of Luck
    Saysusie

Posting Permissions

  • You may not post new threads
  • You may not post replies
  • You may not post attachments
  • You may not edit your posts
  •